Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 80, NWS Des Moines, IA

June 5, 20224 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2022, 2:53 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2022, 2:53 PM CDT (19:53 UTC)
Expired
Jun 5, 2022, 3:45 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS53 KDMX 051953
SVRDMX
IAC079-091-187-197-052045-
/O.NEW.KDMX.SV.W.0080.220605T1953Z-220605T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
253 PM CDT Sun Jun 5 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Webster County in central Iowa...
  Southern Wright County in north central Iowa...
  Southeastern Humboldt County in north central Iowa...
  Northern Hamilton County in central Iowa...

* Until 345 PM CDT.

* At 253 PM CDT, a severe thunderstorm was located 8 miles east of
  Fort Dodge Regional Airport, or 8 miles northeast of Fort Dodge,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Eagle Grove and Sportsman Park around 310 PM CDT.

Other locations in the path of this severe thunderstorm include
Woolstock, Big Wall Lake and Galt.

This includes Interstate 35 between mile markers 146 and 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4248 9411 4266 9414 4275 9356 4248 9352
TIME...MOT...LOC 1953Z 263DEG 21KT 4258 9403 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
2 follow-up statements
481 
WWUS53 KDMX 052018
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
318 PM CDT Sun Jun 5 2022

IAC091-052028-
/O.CAN.KDMX.SV.W.0080.000000T0000Z-220605T2045Z/
Humboldt IA-
318 PM CDT Sun Jun 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUMBOLDT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4248 9407 4269 9392 4275 9356 4248 9352
TIME...MOT...LOC 2018Z 263DEG 21KT 4260 9383 

$$

IAC079-187-197-052045-
/O.CON.KDMX.SV.W.0080.000000T0000Z-220605T2045Z/
Webster IA-Wright IA-Hamilton IA-
318 PM CDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN WEBSTER...SOUTHERN WRIGHT AND NORTHERN HAMILTON
COUNTIES...

At 318 PM CDT, a severe thunderstorm was located near Eagle Grove, or
9 miles north of Webster City, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Big Wall Lake and Galt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4248 9407 4269 9392 4275 9356 4248 9352
TIME...MOT...LOC 2018Z 263DEG 21KT 4260 9383 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
649 
WWUS53 KDMX 052037
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
337 PM CDT Sun Jun 5 2022

IAC079-187-197-052046-
/O.EXP.KDMX.SV.W.0080.000000T0000Z-220605T2045Z/
Webster IA-Wright IA-Hamilton IA-
337 PM CDT Sun Jun 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER...
SOUTHERN WRIGHT AND NORTHERN HAMILTON COUNTIES WILL EXPIRE AT 345 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4248 9407 4269 9392 4275 9356 4248 9352
TIME...MOT...LOC 2036Z 263DEG 21KT 4261 9370 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:31 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 5, 2:31 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Sun Jun 5 2022

.DISCUSSION.../Tonight through Sunday/
Issued at 231 PM CDT Sun Jun 5 2022

Key messaging highlights:

* Three precip windows of note through the period, most
  significant of which may be tonight
* Normal to below normal temperatures

Our recent fairly zonal weather pattern will remain unchanged
into the middle of next week with short waves of note into tonight
and then again into the middle of next week. The pattern will
begin a transition to more amplification shortly after that time,
with even more pronounced amplification and Rockies ridging next
weekend.

The initial short wave of concern is currently across western
sections of Nebraska and the Dakotas and continues to enhance
large scale lift ahead into the MO Valley. Fairly steady-state
lower end convection continues across Nebraska, northern Iowa, and
now more recent isolated development near Creston. These should
all continue moving into an environment to potentially become
rooted lower and become surface based, if it hasn't already.
MLCAPEs are currently 1500 J/kg over western Iowa, but there
isn't much low level focus or convergence to latch on to. However
would expect some expansion and intensification into early this
evening due to the more favorable airmass and larger scale
support. Overall, the severe potential doesn't look great with
effective shear of 25-30kts, unimpressive mid level lapse rates,
and soundings appearing to further moisten, but some convection
allowing models (CAMs) do suggest outperforming those
expectations with some organization and severe potential. The
CAMs,suggest some wind potential, and our recent isolated storm
hail, so both appear to be on the table to some degree. 0-1km
kinematics aren't favorable for tornadoes, but with low LCLs and
healthy three-figure 0-3km CAPEs a brief funnel cloud or
thermodynamically dominate landspout/tornado cannot be ruled out.
Homogeneous surface winds would be a detriment to that, with more
favorable surface shear/vorticity areas more favorable.

As the intensity fades later this evening with the loss of
insolation, outflow may provide a focus for further convection
later tonight. Although inhibition and the lack of effective shear
should reduce any severe potential, 925/850mb moisture transport
and low level convergence may sustain the convection with
attention turning to heavy rain potential. Neither the 25-30kts of
low level jet support or 1.5" precipitable water values are
particularly noteworthy for early June, but even seasonal early
June parameter space is sufficient for at least some heavy rain
potential, and this may be further compounded by the mean wind and
low level jet combining for quite weak Corfidi/upshear
propagation vectors. This could result in isolated heavy rain
amounts, which the 12Z HREF is supporting with localized 2+"
amounts quite possible across the northern half of Iowa. There is
some north to south placement uncertainty depending on the
magnitude of outflow, and initial convective placement and
maturation. The 12z HREF suggests the eastern Highway 20 corridor
being favored, but the recent Creston develop suggests it may be
farther south. Current 3hr flash flood guidance is slightly above
these QPF expectations, and the higher end accumulations would be
fairly isolated, so river flooding is not expected either which
is also support by null 12Z RFC forecasts. Some spotty weak
convection may linger south and east into Monday, but that should
end by early evening with any potential for surface based re-
development through peak heating likely just south and east of the
forecast area.

After a break Monday Night into Tuesday, our attention will turn
to short waves ejecting out of the current upper low off the BC
coast, traversing the Pacific NW before reaching the central and
high Plains Tuesday. Weak to moderate thermodynamic and kinematic
support will increase chances for convection later into the day
through early Wednesday. Highs in the 70s and marginal dewpoints
will keep MLCAPEs ~1000 J/kg or less and any severe threat
tempered, but the deep shear will be impressive (50-60kts) with
elongated, linear hodographs. This will keep a few strong to
severe storms and organized cells in play with an eye toward
splitting supercells if the available instability can be realized.

Some convection may linger into early Wednesday, but a dry period
with a continued seasonally cool and less humid airmass will be
in place with surface high pressure into Thursday. As the pattern
begins to amplify at this point, we start our transition to
northwest flow aloft. The 12Z EC and GFS both suggest a short wave
will top the ridge Thursday and highlight significant activation
of the baroclinic zone with noted theta-e advection and
frontogenetic response. The uncertainty will be the SW-NE
placement and how far into Iowa it gets. Neither the EC or GFS
deterministic or ensemble guidance suggests much instability
return into Iowa, but it won't be far away. Even without
appreciable instability, the degree of forcing and moisture return
through the MO Valley suggests appreciable rainfall is possible
north and/or west. This should slide into the OH Valley for the
weekend, with fair weather anticipated. Some low chances will
return as the pattern becomes more progressive, and the ridge
begins shifting eastward with a western trough into the picture,
but this would likely be late in the weekend and beyond the valid
period into the start of the next work week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1246 PM CDT Sun Jun 5 2022

VFR conditions will remain in place this afternoon, but spotty
thunderstorms will begin affecting KFOD and KMCW into the early
evening hours. This will be followed by additional showers and
storms affecting other locations later this evening and tonight,
with MVFR or IFR ceilings also developing. The convection should
diminish, but MVFR ceilings are expected to linger into Monday
morning in most locations as winds become more northerly.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 5, 2:51 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 PM CDT Sun Jun 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
251 PM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain showers and thunderstorms are expected tonight. There is a
Marginal Risk for severe storms this evening. Storms may be
capable of producing hail and damaging winds. There is a
conditional threat for tornado development. Locally heavy rainfall
may also occur with some storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rain shower and thunderstorms are expected throughout
the week. Stronger storms may be possible on Tuesday. Locally
heavy rainfall may also occur with some rain shower or
thunderstorm events.

.SPOTTER INFORMATION STATEMENT...

Spotters reports may be needed this afternoon and evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:22 PM CDTSevere Thunderstorm WarningDMXAdair, Union38 min
Jun 5, 2:45 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright5 min
Jun 5, 3:04 PM CDTSpecial Weather StatementDMXMadison26 min
Jun 5, 3:31 PM CDTSpecial Weather StatementDMXDallas44 min
Jun 5, 3:56 PM CDTSevere Thunderstorm WarningDMXPolk16 min
Jun 5, 4:05 PM CDTSpecial Weather StatementDMXBoone25 min
Jun 5, 4:20 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin40 min
Jun 5, 4:35 PM CDTSpecial Weather StatementDMXBoone55 min
Jun 5, 5:11 PM CDTSpecial Weather StatementDMXDallas49 min
Jun 5, 6:40 PM CDTSpecial Weather StatementDMXDallas, Guthrie50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.